What are the Most Common IUD Side Effects?

Most common IUD side effect in cramping and heavy menstrual bleeding.
A copper IUD.
IUD side effects can include minor to severe acne.
Some women with IUDs may experience abnormal vaginal discharge.
Although an IUD may prevent pregnancy, condoms should be worn to prevent sexually transmitted disease.
Article Details
  • Written By: Ken Black
  • Edited By: Bronwyn Harris
  • Last Modified Date: 06 September 2015
  • Copyright Protected:
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The world's oldest known living creature, a 507-year-old clam, was killed by researchers trying to determine its age.  more...

October 4 ,  1957 :  The world's first man-made orbiting satellite was launched.  more...

IUD side effects run the gambit from very minor to sometimes very serious problems in need of medical attention. While many people may complain of some side effects, others may be able to get by without many problems at all when using an intrauterine device. Side effects can include heavy bleeding, weight gain, cramping, and acne. Despite these potential complications, IUDs tend to be a very popular form of contraceptive birth control.

The minor side effects are listed as acne and weight gain. While these issues may be annoying and weight gain has the potential to become a serious problem, they usually pose no immediate health threat. Further, they can be controlled, at least to a certain degree, which may help make them more acceptable, at least to some.

Dealing with minor side effects from an IUD can be done by watching the calories a person takes in and looking at common acne treatments. For severe acne, consulting with a family doctor or dermatologist may be an appropriate thing to do. A doctor may prescribe more aggressive forms of treatments for acne -- ones not available over the counter.


More serious IUD side effects include cramping and heavy bleeding. Cramping may not be that serious either, but could still be very painful for the individual. However, bleeding can be much different. If bleeding becomes serious enough, anemia can result. This is a condition that can lead to serious health problems, including death, if it is not treated properly. Therefore, any severe bleeding should be taken seriously.

It should be noted that for those who do experience IUD side effects, there is some good news. Most of the time, the symptoms will become less severe after the initial few months. Therefore, for those who are able to put up with a little inconvenience, they will have up to five years of worry-free birth control. However, sometimes those conditions may be so severe that the individual involved feels there is a need to remove the device prematurely. In those cases, the IUD side effects usually stop within a relatively short period of time.

An intrauterine device, also known as an intrauterine contraceptive (IUC), may be one of the easiest forms of birth control to have, but those side effects can scare some people away. Nearly any type of birth control product, especially those placed inside the body and deal with hormonal treatments, could produce side effects. All forms of birth control, and the pros and cons of each, should be discussed with the patient before the product is chosen.


You might also Like


Discuss this Article

Post 18

Could an IUD that's been in for 40 years cause severe dizziness in a person? She can't even get out of bed.

Post 17

I have had the IUD in since July 2011. I barely get any periods, but I get BV at least once a month. It is annoying, and I have a high sex drive; this gets in the way a lot when my boyfriend and I are trying to be intimate.

Post 16

I've had the IUD for the full five years. I've no weight gain, acne or sex drive loss. It's amazing and I'm getting another one put in! I only bled for the first couple of months and after that it's been a pleasure.

Post 15

I started using the copper IUD six weeks after my son was born. He is eight months old now, and I am having no periods, but am having awful lower abdominal and back pain. I am also having cramps and numbness on the left side of my body on and off, especially my legs. They hurt really bad. What should I do?

Post 14

I just got the IUD today, and my doctor said that She can't remove it until five years are up. I want to have more kids within the next year or so, and she won't remove it in the future how can I get it to come out? It is very painful when I use the restroom, and sit down. I pretty much have to lie down in order for it not to hurt. What should I do?

Post 11

I had this put in after my son was born three years ago and my sex drive is non existent, which of course made problems with the husband and I'm having the IUD removed.

Post 10

My wife was on an IUD and she became irrationally aggressive. We were having marital problems where our arguments would get out of control. The IUD was removed and life was good. The IUD was put back, and within a week we were having wild arguments again. I think there are emotional side effects to this treatment that doctors don't understand.

Post 9

I had my IUD inserted August 2011. Since then, I have had nonstop thrush attacks. I has been such a pain and I am now having it removed next week.

Post 8

I've had an iud for about four years. After my last period I continued to spot. It's been two weeks and I'm still spotting and it's pretty heavy for spotting. I made an appointment for next week. could this be serious? Should I go to the ER?

Post 7

i had an iud inserted in january 2009. It was meant for three years, but after a few months, i have started having severe itching in the vulva. no amount of antibiotics have cured it. my vagina becomes dry often and sex is painful.

Post 6

i have had an iud inside of me for two years. I have very heavy periods. i had to use my daughter's diapers to contain the amount of blood coming out. it is gross, but i didn't want to remove it cause i definitely don't want to have a baby. but lately have had my last period for 32 days.

i got into arguments with my husband because of that. it cleared after the 33rd day, and then i wanted to have sex with my husband but it was very painful and i couldn't do it. when i went to he bathroom i found blood again. now, i have scheduled an appointment with my doctor to remove it. i will remove it next week.

Post 5

To Anon77110: actually passing the IUD is actually a greater possibility than it perforating the uterine wall. The statistics are 1 - 3 people out of a 1,000 so it is rare, but does happen.It was one of the first things my doc warned me about when I got mine put in last week.

Now here I am doing research because the discomfort I am feeling and the fact that I had my period 1 week before it was put in spotted that day then nothing and then yesterday started bleeding again. Apparently when they said that there would be irregularity and spotting for a while they meant a long while.

Post 4

When I discovered I had an IUD left inside of me for 22 years, I was a bit angry at the Gynecologist who inserted the IUD in 1985. Shortly afterward in that same year, I went to him again to have it removed. He did the procedure and assured me afterward it was "successfully" removed.

Now 22 years later in 2007, I discovered it was still there, planted inside me.

My questions are: (1)Should I contact this Gynecologist and make him aware of my discovery?

(2) Have you heard of anyone with a similar predicament like me, having an IUD inside of them for 22 years?

(3) What dire results "could" a person suffer if an IUD was left inside of them for 22 years?

(4)Is my "clean bill of health" after experiencing my ordeal unusual or common?

Post 3

"World record, I'd say..." Throughout my entire life I've never been really sick so I've never had a personal doctor until I reached the age of 58 in 2007.

That's when I decided to go for a check-up and during this visit, I had an internal examination. Much to my surprise, the doctor asked me "When did you get the IUD?" What? I was in shock and speechless.It took me a few minutes to remember I had an IUD inserted in 1985, but I had it removed shortly afterward. I couldn't believe it was still inside of me for 22 years. A few days later, I was sent to a specialist who *finally* removed it and there it

was, and just as white as the day it was implanted there.

I joked and said, "Gee, I wish I had put all my money in there instead of in a bank for these 22 years. Today I'd be rich." This specialist was astounded that I suffered no side effects from my ordeal and I just thanked the Lord for keeping me healthy.

Post 2

To anon, having the iud passed out in the period is highly unlikely. The only things that can happen include perforation of the iud through the uterus wall which is not mentioned by wisegeek here, even though it should have been.

This leads to the iud floating in the abdominal cavity and this has the possibility of damaging the related structures. If this is the case then the iud has to be surgically removed. If your friend is feeling tired, weak and ill, ask if she has been bleeding heavily (should not happen with an iud placed correctly). If she says yes then it is possible that the excessive blood loss has made her anemic.

Again, it depends on what type of iud she was using (hormonal or non hormonal). No need to worry though, but consulting a doctor is a must.

Post 1

my friends iud was passed through her period bleeding and clotting. how could this happen? Why did this happen? What risks are there when this happens? She has felt deathly ill days before and since. She has been to the doctor and is waiting for test results. She is worried and extremely tired.

Post your comments

Post Anonymously


forgot password?